Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 59, NWS Las Vegas, NV

August 22, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2024, 12:42 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2024, 12:42 PM MST (19:42 UTC)
Expired
Aug 22, 2024, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS55 KVEF 221942
FFWVEF
AZC015-222245-
/O.NEW.KVEF.FF.W.0059.240822T1942Z-240822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1242 PM PDT Thu Aug 22 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 1242 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Mt Trumbull Loop Road south of Pipe Spring National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3683 11271 3678 11270 3669 11275 3664 11298
      3665 11309 3680 11307 3683 11293 3684 11285

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
235 
WGUS75 KVEF 222050
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
150 PM PDT Thu Aug 22 2024

AZC015-222245-
/O.CON.KVEF.FF.W.0059.000000T0000Z-240822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
150 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 150 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Mt Trumbull Loop Road south of Pipe Spring National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3683 11271 3678 11270 3669 11275 3664 11298
      3665 11309 3680 11307 3683 11293 3684 11285

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
457 
WGUS75 KVEF 222241
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
341 PM PDT Thu Aug 22 2024

AZC015-222251-
/O.EXP.KVEF.FF.W.0059.000000T0000Z-240822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
341 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Thursday for a 
portion of northwest Arizona.

&&

LAT...LON 3665 11309 3680 11307 3683 11293 3684 11285
      3683 11271 3678 11270 3669 11275 3664 11298

$$

SM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:16 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 22, 9:16 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
916 AM PDT Thu Aug 22 2024

.SYNOPSIS...Thunderstorms will continue across northwest Arizona
and nearby portions of southern Nevada before a strong trough
moves over the western states and dries out the region on Friday.
This trough will also help to cool temperatures to below-average
readings by this weekend. Meanwhile, gusty afternoon southwest
winds will occur through Friday, increasing the danger of fires
across the southern Great Basin. Temperatures will rebound to
above-normal levels by early next week.
&&

.UPDATE...Thunderstorm activity over the Arizona Strip will
diminish mid-morning today. After a short break, the deep moisture
in place across Mohave County will allow for regeneration of
thunderstorms during the late morning/early afternoon hours. The
greatest concern for hazardous weather remains across the Arizona
Strip where there is a Flash Flood Watch remains in place.

&&

.PREV DISCUSSION...213 AM PDT Thu Aug 22 2024

.SHORT TERM...Today through Friday.

Nocturnal thunderstorms developing along a very tight moisture
gradient near the border of southern Nevada and northwest Arizona
are a sign of an active day of convection in store as heating
combines with broad ascent associated with the upper-level jet
oriented over southern Nevada and southwest Utah. The moisture
gradient was evident in the surface dew point observations in the
Las Vegas with readings in the lower 20s on the west side of the
Valley and in the upper 50s on the east side around 1 AM this
morning. The SPC Mesoanalysis page shows a tongue of precipitable
water values of 1.25-1.50 inches over Mohave County and the 1.25
contour straddling the Clark/Mohave border. Isolated thunderstorms
will be possible through the day near this moisture gradient, but
the most numerous storms will be over northern Mohave County,
especially from Littlefield to Colorado City and Pipe Spring, where
the Flash Flood Watch remains in effect until 11 PM this evening.

Dry southwest flow will eventually spread over northwest Arizona
late tonight and Friday and scour out the moisture and reduce the
potential for thunderstorms. Gusty south-southwest winds today will
mainly lead to increasing critical fire weather conditions across
most of southern Nevada which is covered by the Red Flag Warning
going into effect at 10 AM and persisting through Friday evening.
Winds will likely be a little stronger Friday with better potential
for widespread gusts over 40 mph across southern/central Nye and
Lincoln counties.

Temperatures will continue their downward trend with highs lowering
a few degrees each day and likely staying under 100 degrees in Las
Vegas by Friday.

.LONG TERM...Saturday through next Thursday.

The axis of the deep trough moving over the western states is
forecast to be centered over northwest Nevada Saturday afternoon
then it slowly lift over Idaho and the Northern Intermountain Region
Sunday. This will keep gusts of 20-30 mph over over southern Nevada
and northwest Arizona on Saturday followed by generally light winds
Sunday with high temperatures several degrees below normal which
translates to the mid 90s for Las Vegas. The will be followed by
weak zonal flow then a broad area of high pressure over the Desert
Southwest through much of next week. Temperatures will gradually
rebound to around 105 in Las Vegas early next week. There is no
clear signal for a return of monsoonal moisture though some could
sneak back into Mohave County by the middle of next week.
&&

.LONG TERM...Saturday through next Thursday.

The axis of the deep trough moving over the western states is
forecast to be centered over northwest Nevada Saturday afternoon
then it slowly lift over Idaho and the Northern Intermountain Region
Sunday. This will keep gusts of 20-30 mph over over southern Nevada
and northwest Arizona on Saturday followed by generally light winds
Sunday with high temperatures several degrees below normal which
translates to the mid 90s for Las Vegas. The will be followed by
weak zonal flow then a broad area of high pressure over the Desert
Southwest through much of next week. Temperatures will gradually
rebound to around 105 in Las Vegas early next week. There is no
clear signal for a return of monsoonal moisture though some could
sneak back into Mohave County by the middle of next week.
&&

.AVIATION...For Harry Reid...South winds will continue through the
early morning, though direction may vary from 200 degrees to 160
degrees. Increasing south-southwest winds are expected after 18Z.
Wind speeds over 10KT and gusts over 20KT likely (90%+ chance).
Winds will be slightly stronger than yesterday and there is a 50%
chance for gusts over 25KT. Winds will diminish after sunset with
gusts ending however wind speeds will remain around 10KT through
much of the night into Friday morning. Expecting similar but
slightly stronger wind patterns Friday with south-southwest winds
picking up mid-morning and gusting to 20KT in the morning before
increasing to gusts 25-30KT Friday afternoon.

There is an increasing chance for isolated thunderstorms to develop
in the valley this afternoon. While the risk for thunderstorm
impacts at the terminals is low (about 30% probability), hit and
miss convection will be around the area from 20Z through 03Z. Any
thunderstorms today could produce heavy rain, lightning, sudden
gusty winds, and CIGs below 10kft. Convection will diminish after
sunset and convection Friday will be more limited and focused
further east than today.

For the rest of southern Nevada, northwest Arizona and southeast
California...Similar to the last few days- gusty south to southwest
winds will develop late this morning and early afternoon across the
region. Winds will be a bit stronger today with  widespread gusts 20-
30KT expected. KBIH will favor the southeast with gusts gust over
25KT likely (70%+ chance). KDAG will see gusty southwest winds
developing after 22Z. Winds will diminish after sunset with typical
diurnal wind trends expected in most locations. Isolated to
scattered thunderstorms are expected through eastern portions of
Clark and Lincoln counties into western Arizona. Ongoing isolated
convection will increase in coverage after 20Z this afternoon with
the highest coverage and risk for thunderstorm impacts expected in
northwest Arizona into southwest Utah. Storms today could produce
heavy rain, sudden gusty winds, lightning, and CIGs to 8000ft.
COnvection will wane after sunset tonight. Clear skies are expected
at KBIH and KDAG, while sites farther east will see SCT-BKN clouds
around 10-15kft, especially with any convection that develops.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Adair
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:21 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 5:32 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 22, 11:35 AM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 22, 11:52 AM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 22, 12:16 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 22, 12:30 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Aug 22, 3:52 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.